Matthew Kristoffersen

In an effort to combat opioid-related deaths, the Yale Public Health Coalition, in collaboration with the Yale-American Public Health Association, held a training event last Friday at WLH on how to administer naloxone, a drug that can halt the effects of an overdose almost instantly. This was the last event open to all Yale students for Yale-APHA’s National Public Health Week.

Presenter Molly Doernberg SPH ’19, who co-directs the Yale Addiction Medicine Collaborative, taught the attendees to spot signs of opioid overdose — including gurgling, blue or gray lips and unresponsiveness — and then debunked common myths about saving victims of overdose.

According to Doernberg, naloxone is the generic name for Narcan, a drug that individuals spray into the nose of a person overdosing on opioids. Another variety — named Evzio — comes in the form of an auto-injector, which can be administered into the outer thigh. Audience members were able to practice holding inert test samples provided by the organizers of the event.

Naloxone works by latching onto opioid receptors in the brain, which prevent actual opioids such as fentanyl, heroin and codeine from affecting the body further. The drug rapidly spreads through the body within minutes and lasts for up to 90 minutes. Doernberg said that is more than enough time for emergency services to arrive.

She also recommended that everyone carry a dose of the drug in an easy-to-reach location in the case of an emergency.

“You never know what type of situation you’re going to be in,” Doernberg said at the event. “If you have the opportunity to do something fairly small that could save a life, why would you not want to be prepared to take that opportunity to be prepared when it comes up?”

Following the lecture, participants split into three groups and read through sample scenarios of potential overdose situations. Guided by the instructors, the groups assessed whether the incident was caused by opioids and also determined whether or not to use naloxone.

In one case study, the participant comes home late one night and sees their roommate slumped in a bed. Next to the hypothetical roommate is an empty pill bottle, and their lips and fingers are blue. The roommate is also making a loud gurgling sound. Since these are all symptoms of an overdose, Doernberg said, the correct answer would be to administer naloxone and call 911.

According to Yale-APHA chair Casey Luc SPH ’20, whose team coordinated the event with the Yale Public Health Coalition, future naloxone training events may provide an option for attendees to obtain Narcan at no cost to them.

“We would look favorably on gathering funding so students would be able to leave the event with a fully covered prescription for Narcan, so students would be prepared for any emergency situations,” he said.

While this event did not give out prescriptions, Doernberg hoped that it helped students recognize and address opioid addiction.

“It’s worth getting trained. I would highly recommend it,” she said. “There’s over 130 overdose deaths every day, so it’s fairly likely that you’ll come across a situation in which you’ll be helpful.”

Naloxone is available by prescription at Yale Health for a $30 co-pay for individuals under specialty coverage.

Matt Kristoffersen | matt.kristoffersen@yale.edu